Kantonsspital St.Gallen
login

[Heterotopic ossifications in total hip arthroplasty: prophylaxis and therapy]

J Schauwecker, F Pohlig, Andreas Toepfer, H Gollwitzer & R Von Eisenhart-Rothe

abstract Heterotopic ossification (HO) is a frequent and occasionally severe complication after total hip arthroplasty. Clinical symptoms of this benign abnormal bone formation are loss of mobility and local pain. The etiology and pathomechanisms are not yet completely understood. Overexpression of bone morphogenetic proteins and dysregulation of prostaglandin metabolism seem to be relevant. Medication with non-steroidal anti-inflammatory drugs (NSAIDs) and perioperative single dose radiotherapy are used for prophylaxis, whereby radiotherapy should only be performed in patients with a history of HO or additionally after resection of HO. From currently available data selective cyclooxygenase-2 inhibitors seem to have a preventive efficacy equal to the classical NSAIDs diclofenac and indometacin. This work discusses current knowledge about the pathophysiology, risk factors and the clinical approach for prevention and treatment of HO.
   
citation Schauwecker J, Pohlig F, Toepfer A, Gollwitzer H, von Eisenhart-Rothe R. [Heterotopic ossifications in total hip arthroplasty: prophylaxis and therapy]. Orthopade 2011; 40:500-5.
   
type journal paper/review (Translation2::getLang(): unknown language "". Use Translation2::setLang() to set a default language.)
date of publishing 6-2011
journal title Orthopade (40/6)
ISSN electronic 1433-0431
pages 500-5
PubMed 21584735
DOI 10.1007/s00132-011-1759-9